Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 155, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 25, 2020, 2:07 PM EDT for 5 counties in Pennsylvania. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 25, 2020, 2:07 PM EDT (18:07 UTC)
- Expired
- Aug 25, 2020, 2:45 PM EDT
- In force
- 38 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Armstrong County, PA, Butler County, PA, Clarion County, PA, Mercer County, PA, Venango County, PA
The radar
The Pittsburgh radar (KPBZ), 76 km from the middle of the area, began a volume at 18:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 25, 1:21 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 6.1 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1286 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 1021 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 12:42 PM EDT, 1 hour 25 minutes earlier.
Area forecast discussion, Aug 25, 12:42 PM EDT, 1 hour 25 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 1242 PM EDT Tue Aug 25 2020 .SYNOPSIS... Warm and humid conditions will continue today with scattered thunderstorms, some of which may generate damaging wind gusts. && .NEAR TERM /THROUGH TONIGHT/... The next in series of shortwaves is generating more convection this afternoon as per scattered activity developing off Lake Erie. More widespread storms are anticipated with the boundary sagging toward the I 70 corridor. This activity is expected to congeal into a linear MCS which will plough across the mid Atlantic region early this evening. For the upper Ohio, the area remains under the threat for scattered severe risk with the primary hazard from damaging wind. Shear and increasing instability favor multicell to short bowing segments with eventual congeal into an organized MCS still possible as mentioned above. The better chance for widespread severe is indicated along, and south of I 70 beginning either side of 4 pm. Convection will weaken and wane into the late evening and overnight hours as shortwave ridging suppresses residual showers and clouds. && .SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/... Another shortwavew is projected for Wednesday passage. That system will pull the frontal boundary north and eastward once again and destabilize the area via increased dewpoints and warmth. Deep layer shear remains favorable for severe and the Upr OH rmns under a slight svr risk. Primary problem will again be damaging gusts during the mid afternoon with weakening toward evening. && .LONG TERM /THURSDAY THROUGH TUESDAY/... Flow is expected be remain relatively fast and become more zonal for the latter half of the week. This will support a series of progressive shortwave passages with periodic rain chance fueled by the northern fringe of tropical moisture funneling over the mid Atlantic region. A stronger cold front/trough passage is indicated for the weekend to continue the rain chance. Expect seasonable temperature throughout. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... Storms will advance through the entire region this afternoon as a shortwave crosses the Great Lakes. Strong wind gusts are likely to be embedded within convection due deep wind shear aloft and dry air accelerated to the surface; MVFR to IFR vis may occur during heavy downpours. In areas separated from convection, VFR will prevail. Showers and storms will fizzle out after dark; with dry air advancing into the region VFR will prevail. A new shortwave tomorrow will create thunderstorm chances again in the afternoon in eastern Ohio; added VCTS for ZZV but more sites may need to be added later. .Outlook... VFR conditions will largely prevail through much of this week with only periodic restrictions due to thunderstorms and morning fog. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, Aug 25, 1:26 PM EDT, 41 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 126 PM EDT Tue Aug 25 2020 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021-509>514-261730- Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison- Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango- Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny- Armstrong-Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges- Fayette-Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion- Monongalia-Ridges of Eastern Monongalia and Northwestern Preston- Preston-Eastern Preston-Western Tucker-Eastern Tucker- 126 PM EDT Tue Aug 25 2020 ...SEVERE THUNDERSTORM WATCH 449 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for western Maryland, east central Ohio, northwest Pennsylvania, southwest Pennsylvania, western Pennsylvania, northern West Virginia and the northern panhandle of West Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a slight risk for severe thunderstorms on Wednesday. The primary hazard will be damaging wind gusts. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Local storm report, Aug 25, 9:33 AM EDT, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
933 AM EDT TUE AUG 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 AM TSTM WND DMG JEANNETTE 40.33N 79.61W
08/25/2020 WESTMORELAND PA 911 CALL CENTER
TREES DOWN AT 125 ASHBAUGH RD.
&&
EVENT NUMBER PBZ2001233Local storm report, Aug 25, 9:37 AM EDT, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PITTSBURGH PA
937 AM EDT TUE AUG 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0817 AM TSTM WND DMG JEANNETTE 40.33N 79.61W
08/25/2020 WESTMORELAND PA 911 CALL CENTER
TREES DOWN AT 125 ASHBAUGH RD.
&&
CORRECTED EVENT TIME
EVENT NUMBER PBZ2001233Special weather statement, Aug 25, 1:18 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
118 PM EDT Tue Aug 25 2020
OHZ039-040-048>050-057-058-251800-
Guernsey-Jefferson-Tuscarawas-Coshocton-Harrison-Muskingum-Carroll-
118 PM EDT Tue Aug 25 2020
...AN AREA OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL
AND GUSTY WIND WILL AFFECT CENTRAL HARRISON...WEST CENTRAL
JEFFERSON...NORTHWESTERN GUERNSEY...COSHOCTON...NORTHEASTERN
MUSKINGUM...SOUTHWESTERN CARROLL AND TUSCARAWAS COUNTIES...
At 117 PM EDT, strong thunderstorms were clustered near Farmerstown,
or 11 miles southwest of Dover, moving southeast at 35 mph.
Wind gusts up to 55 mph and small hail are possible with these
storms.
Locations impacted include...
New Philadelphia... Dover...
Coshocton... Uhrichsville...
Freeport... Newcomerstown...
Dennison... Strasburg...
West Lafayette... Sugarcreek...
Gnadenhutten... Tuscarawas...
This includes Interstate 77 in Ohio between mile markers 51 and 94.
Storms may intensify, so monitor local radio or television stations
for additional information and possible warnings from the National
Weather Service.
LAT...LON 4046 8218 4044 8168 4063 8167 4065 8147
4067 8146 4066 8144 4065 8144 4065 8133
4037 8084 3998 8183 4035 8219
TIME...MOT...LOC 1717Z 305DEG 31KT 4045 8167Local storm report, Aug 25, 1:35 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
135 PM EDT TUE AUG 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0133 PM TSTM WND DMG 1 NNW PETROLIA 41.03N 79.72W
08/25/2020 BUTLER PA 911 CALL CENTER
TREES AND WIRES DOWN IN WASHINGTON TOWNSHIP
&&
EVENT NUMBER PBZ2001234
SKHLocal storm report, Aug 25, 1:47 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
147 PM EDT TUE AUG 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM TSTM WND DMG FAIRVIEW 41.01N 79.74W
08/25/2020 BUTLER PA 911 CALL CENTER
TREES AND WIRES DOWN; POWER OUT NEAR FAIRVIEW AREA.
&&
EVENT NUMBER PBZ2001235
SKHSpecial weather statement, Aug 25, 2:00 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
200 PM EDT Tue Aug 25 2020
OHZ057-251830-
Muskingum-
200 PM EDT Tue Aug 25 2020
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT SOUTHWESTERN MUSKINGUM COUNTY...
At 200 PM EDT, a strong thunderstorm was located near Somerset,
moving east at 25 mph.
Wind gusts up to 55 mph and small hail are possible with this storm.
Locations impacted include...
South Zanesville... Philo...
Fultonham... Cannelville...
Duncan Falls... East Fultonham...
This includes Interstate 70 in Ohio near mile marker 143.
LAT...LON 3995 8223 3986 8185 3976 8190 3977 8207
3982 8208 3982 8217 3991 8216 3991 8223
TIME...MOT...LOC 1800Z 289DEG 20KT 3988 8222The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 6:41 AM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Armstrong, Butler, Westmoreland | 19 min |
| Aug 25, 7:10 AM EDT | Special Weather Statement | PBZ | Westmoreland | 20 min |
| Aug 25, 7:41 AM EDT | Special Weather Statement | PBZ | Westmoreland | 49 min |
| Aug 25, 7:55 AM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Indiana, Westmoreland | 50 min |
| Aug 25, 8:06 AM EDT | Special Weather Statement | PBZ | Allegheny | 24 min |
| Aug 25, 8:18 AM EDT | Severe Thunderstorm Warning | PBZ | Fayette, Westmoreland | 27 min |
| Aug 25, 9:05 AM EDT | Severe Thunderstorm Warning | PBZ | Fayette | 25 min |
| Aug 25, 11:58 AM EDT | Severe Thunderstorm Warning | PBZ | Mercer, Venango | 32 min |
| Aug 25, 12:29 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Butler, Clarion, Forest, Mercer, Venango | 46 min |
| Aug 25, 1:12 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Butler, Clarion, Mercer, Venango | 48 min |
| Aug 25, 1:36 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Butler, Clarion | 39 min |
| Aug 25, 2:09 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Armstrong, Butler, Indiana, Westmoreland | 51 min |
| Aug 25, 2:26 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette | 23 min |
| Aug 25, 2:29 PM EDT | Special Weather Statement | PBZ | Washington | 31 min |
| Aug 25, 2:34 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Armstrong, Indiana, Westmoreland | 41 min |
| Aug 25, 3:07 PM EDT | Severe Thunderstorm Warning | PBZ | Greene, Washington | 38 min |
| Aug 25, 3:15 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Fayette, Indiana, Westmoreland | 45 min |
| Aug 25, 3:39 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette, Greene, Washington | 51 min |
| Aug 25, 4:00 PM EDT | Special Weather Statement | PBZ | Allegheny | 30 min |
| Aug 25, 4:08 PM EDT | Special Weather Statement | PBZ | Westmoreland | 37 min |
| Aug 25, 4:13 PM EDT | Severe Thunderstorm Warning | PBZ | Westmoreland | 32 min |
| Aug 25, 4:20 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette, Greene | 40 min |
| Aug 25, 4:40 PM EDT | Special Weather Statement | PBZ | Fayette, Washington | 50 min |
| Aug 25, 5:01 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Fayette, Washington, Westmoreland | 29 min |
| Aug 25, 5:05 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette, Westmoreland | 25 min |
| Aug 25, 5:34 PM EDT | Special Weather Statement | PBZ | Fayette | 26 min |
| Aug 25, 1:18 PM EDT | Special Weather Statement | PBZ | Coshocton, Harrison, Tuscarawas | 42 min |
| Aug 25, 1:43 PM EDT | Severe Thunderstorm Warning | PBZ | Guernsey, Harrison, Tuscarawas | 32 min |
| Aug 25, 1:53 PM EDT | Severe Thunderstorm Warning | PBZ | Coshocton, Tuscarawas | 52 min |
| Aug 25, 1:57 PM EDT | Severe Thunderstorm Warning | PBZ | Coshocton, Guernsey, Harrison, Muskingum, Tuscarawas | 48 min |
| Aug 25, 2:00 PM EDT | Special Weather Statement | PBZ | Muskingum | 30 min |
| Aug 25, 2:23 PM EDT | Severe Thunderstorm Warning | PBZ | Belmont, Guernsey, Harrison, Jefferson | 52 min |
| Aug 25, 2:47 PM EDT | Severe Thunderstorm Warning | PBZ | Coshocton | 43 min |
| Aug 25, 2:52 PM EDT | Special Weather Statement | PBZ | Belmont | 38 min |
| Aug 25, 3:11 PM EDT | Severe Thunderstorm Warning | PBZ | Coshocton, Guernsey, Muskingum, Noble | 49 min |
| Aug 25, 3:26 PM EDT | Severe Thunderstorm Warning | PBZ | Belmont, Coshocton, Guernsey, Harrison, Muskingum, Noble and 1 more | 49 min |
| Aug 25, 3:35 PM EDT | Special Weather Statement | PBZ | Monroe | 25 min |
| Aug 25, 3:57 PM EDT | Severe Thunderstorm Warning | PBZ | Guernsey, Monroe, Muskingum, Noble | 29 min |
| Aug 25, 8:55 AM EDT | Special Weather Statement | PBZ | Tucker | 35 min |
| Aug 25, 3:13 PM EDT | Special Weather Statement | PBZ | Wetzel | 32 min |
| Aug 25, 5:03 PM EDT | Severe Thunderstorm Warning | PBZ | Preston, Tucker | 42 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.